Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 321, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 9, 2009, 6:48 PM CDT for Pecos County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2009, 6:48 PM CDT (23:48 UTC)
- Expired
- Sep 9, 2009, 7:45 PM CDT
- In force
- 57 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 131 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1349 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 092348 SVRMAF TXC371-100045- /O.NEW.KMAF.SV.W.0321.090909T2348Z-090910T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 648 PM CDT WED SEP 9 2009 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS... * UNTIL 745 PM CDT * AT 648 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16 MILES NORTHEAST OF FORT STOCKTON...MOVING SOUTHWEST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... FORT STOCKTON... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3061 10255 3077 10312 3118 10283 3108 10242 TIME...MOT...LOC 2349Z 029DEG 13KT 3102 10266 $$
1 follow-up statement
000 WWUS54 KMAF 100010 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 710 PM CDT WED SEP 9 2009 TXC371-100045- /O.CON.KMAF.SV.W.0321.000000T0000Z-090910T0045Z/ PECOS TX- 710 PM CDT WED SEP 9 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR CENTRAL PECOS COUNTY... AT 709 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 21 MILES EAST OF FORT STOCKTON...OR ABOUT 14 MILES WEST OF BAKERSFIELD...MOVING SOUTH AT 15 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CENTRAL PECOS COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3061 10255 3077 10312 3118 10283 3108 10242 TIME...MOT...LOC 0010Z 021DEG 14KT 3092 10254 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:18 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Sep 9, 3:18 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 318 PM CDT WED SEP 9 2009 .DISCUSSION... CORRECTED FOR TEMP/POP AT BOTTOM. A VERY ACTIVE PATTERN HAS DEVELOPED ACROSS WEST TEXAS THIS AFTERNOON. THE LATEST WATER VAPOR IMAGERY SHOWS A MID TO UPPER LOW CENTERED NEAR ABILENE...SLOWLY PROGRESSING EASTWARD. MEANWHILE...ANOTHER SIGNIFICANT MID TO UPPER SHORTWAVE TROUGH WAS MOVING EAST NORTHEAST NEAR THE DAVIS MOUNTAINS AND BIG BEND REGION. NEAR THE SURFACE...A TROUGH WAS LOCATED NEAR A LINE FROM SNYDER TO SOUTH OF SEMINOLE TO EAST OF THE DAVIS MOUNTAINS. A COLD FRONT WAS ALSO DRAPED ACROSS THE TEXAS PANHANDLE JUST SOUTH OF AMARILLO TO ENID OKLAHOMA...MOVING SOUTH. CONVECTION IS ONGOING NEAR ALL OF THESE FEATURES AND INCREASED COVERAGE IS EXPECTED THROUGH THE EVENING HOURS AS THE AFOREMENTIONED SHORTWAVE TROUGH MOVES OVER THE LOWER TRANS PECOS. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED DUE TO THE MARGINAL DEEP LAYER SHEAR IN PLACE. HOWEVER...GIVEN THE EXTREMELY MOIST PROFILES (12Z MAF PWAT OF 1.6 INCHES) AND SOME MODERATE SURFACE BASED INSTABILITY PRESENT...HEAVY RAINFALL CAN BE EXPECTED WITH THESE SLOW MOVING STORMS. IN ADDITION...SMALL HAIL AND ISOLATED WET MICROBURSTS WILL REMAIN A POSSIBILITY AS WELL. THE INITIAL COLD FRONT IS EXPECTED TO BECOME MORE DIFFUSE THROUGH TOMORROW...BUT SOME CAA WILL STILL MAKE IT INTO OUR CWA. IT WILL LIKELY END UP SOMEWHERE OVER THE NORTHEASTERN CWA TOMORROW AFTERNOON AND POPS WERE SPECIFICALLY INCREASED OVER THIS AREA INTO THE 50 TO 60 PERCENT RANGE. THE CONTINUED RAIN CHANCES AND INCREASED CLOUD COVER SHOULD KEEP TEMPERATURES ON THE COOL SIDE TOMORROW. THE 850 HPA TEMPS DO NOT APPEAR TO MAKE IT OUT OF THE UPPER TEENS ACROSS THE PERMIAN BASIN. THE METMOS GUIDANCE APPEARED THE COOLEST...BUT WAS UNDERCUT BY ABOUT 2 DEGREES FOR MOST LOCATIONS. BY FRIDAY...THE GREATEST POPS WILL LIKELY REMAIN OVER THE EASTERN AND SOUTHEASTERN ZONES AS THE MID TO UPPER TROUGH AXIS SLOWLY MOVES OUT OF THE REGION. BY SATURDAY MORNING...A CUTOFF LOW IS STILL EXPECTED TO DEVELOP OVER THE NORTHERN PLAINS BY SATURDAY MORNING...WITH ANOTHER MID TO UPPER SHORTWAVE LIKELY WEST OF THE REGION ACROSS SOUTH CENTRAL NM/AZ. AT THE MOMENT...IT APPEARS THE ASSOCIATED COLD FRONT WILL MAKE IT THROUGH THE PERMIAN BASIN BY SATURDAY AFTERNOON AND WITH ANOTHER VORT MAX APPROACHING FROM THE WEST AT THIS TIME. WE HAVE DECIDED TO INCREASE POPS SLIGHTLY...AS CONFIDENCE CONTINUES TO INCREASE WITH THIS FEATURE. COOLER TEMPS WILL ONCE AGAIN IMPACT THE REGION SATURDAY AND SUNDAY. THESE WILL NEED TO BE WATCHED CLOSELY IF MORE OR LESS PRECIP COVERAGE IS EXPECTED THAN ORIGINALLY ANTICIPATED. PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 67 83 66 83 / 40 40 40 40 CARLSBAD NM 65 83 64 83 / 50 20 20 20 DRYDEN TX 69 86 67 88 / 60 40 40 50 FORT STOCKTON TX 67 84 66 83 / 50 40 30 30 GUADALUPE PASS TX 61 77 60 77 / 30 20 20 20 HOBBS NM 64 81 64 80 / 40 30 30 30 MARFA TX 58 77 56 78 / 40 40 30 40 MIDLAND INTL AIRPORT TX 66 82 65 81 / 50 30 30 30 ODESSA TX 67 83 66 82 / 50 30 30 30 WINK TX 68 85 66 84 / 50 30 20 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 49/78
Hazardous weather outlook, Sep 9, 1:18 PM CDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 118 PM CDT WED SEP 9 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-101830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 118 PM CDT WED SEP 9 2009 /1218 PM MDT WED SEP 9 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY AND TONIGHT...BUT ESPECIALLY FOR THE EAST AND NORTHEAST PERMIAN BASIN AND ACROSS THE TRANS PECOS INCLUDING AREAS ALONG AND NEAR THE PECOS RIVER. SOME OF STORMS WILL BE SLOW MOVING INCREASING THE POTENTIAL FOR LOCAL HEAVY RAIN WHICH COULD LEAD TO FLASH FLOODING. ALSO THESE STORMS MAY PRODUCE DOWNBURST WINDS NEAR 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A GOOD CHANCE OF THUNDERSTORMS REMAINS IN THE FORECAST THURSDAY THROUGH SATURDAY. LOCALLY HEAVY RAIN WILL BE THE PRIMARY CONCERN WITH THESE STORMS WITH DOWNBURST WINDS AND HAIL SECONDARY CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Sep 9, 5:38 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
538 PM CDT WED SEP 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND DMG ODESSA 31.85N 102.37W
09/09/2009 ECTOR TX LAW ENFORCEMENT
DOWNED POWER LINES REPORTED AT THE 4100 BLOCK OF CLAYTON
PLACE.
0505 PM TSTM WND GST 25 SSW MIDLAND 31.67N 102.24W
09/09/2009 E60.00 MPH MIDLAND TX PUBLIC
ESTIMATED 60 MPH WIND GUST REPORTED BY PUBLIC ALONG FM
1787 IN FAR SOUTHWESTERN MIDLAND COUNTY.
&&
LINDSEYSpecial weather statement, Sep 9, 5:39 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 539 PM CDT WED SEP 9 2009 TXZ075-092315- PECOS- 539 PM CDT WED SEP 9 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN PECOS COUNTY. AN AREA OF STRONG THUNDERSTORMS WAS LOCATED OVER NORTHWESTERN PECOS COUNTY...BETWEEN COYANOSA...FORT STOCKTON AND RURAL AREAS OF WESTERN PECOS COUNTY. THESE STORMS WERE MOVING SOUTH AT 15 MPH. GUSTY WINDS OVER 50 MPH...SMALL HAIL...HEAVY RAIN AND DEADLY LIGHTNING ARE POSSIBLE WITH THESE STORMS.
Special weather statement, Sep 9, 5:48 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 548 PM CDT WED SEP 9 2009 TXZ060-092330- WINKLER- 548 PM CDT WED SEP 9 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WINKLER COUNTY. A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF THE WINKLER COUNTY SANDHILLS AT 548 PM CDT...MOVING WEST AT 15 MPH. GUSTY WINDS OVER 50 MPH...SMALL HAIL...HEAVY RAIN AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, Sep 9, 5:51 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 551 PM CDT WED SEP 9 2009 NMZ029-033-092315- CENTRAL LEA COUNTY-NORTHERN LEA COUNTY- 551 PM CDT WED SEP 9 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL LEA COUNTY. AT 449 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING INTENSIFYING THUNDERSTORMS ACROSS CENTRAL LEA COUNTY. THESE STORMS WERE LOCATED FROM ABOUT 8 MILES WEST OF LOVINGTON TO NEAR MALJAMAR. THE STORMS ARE MOVING VERY SLOWLY TO THE SOUTH AT 5 TO 10 MPH. THE STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS AROUND 50 MPH AND PEA TO MARBLE SIZED HAIL...IN ADDITION TO FREQUENT LIGHTNING STRIKES AND VERY HEAVY RAIN. PEOPLE IN CENTRAL LEA COUNTY...INCLUDING THE COMMUNITIES OF LOVINGTON AND MALJAMAR SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Sep 9, 6:25 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 625 PM CDT WED SEP 9 2009 TXZ075-100030- PECOS- 625 PM CDT WED SEP 9 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY. A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED FROM 11 MILES SOUTHEAST OF COYANOSA TO 18 MILES SOUTHEAST OF IMPERIAL AT 623 PM CDT...AND WAS MOVING SOUTH AT 15 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS AROUND 50 MPH AND PEA TO MARBLE SIZED HAIL...IN ADDITION TO FREQUENT LIGHTNING STRIKES AND VERY HEAVY RAIN. PEOPLE IN CENTRAL PECOS COUNTY...INCLUDING THE CITY OF FORT STOCKTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Sep 9, 6:38 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 638 PM CDT WED SEP 9 2009 NMZ028-033-034-100015- CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS- 638 PM CDT WED SEP 9 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL LEA AND EAST CENTRAL EDDY COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF BUCKEYE AT 537 PM CDT...MOVING SOUTH AT 15 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF BUCKEYE...MOVING SOUTHWEST AT 15 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS AROUND 50 MPH AND PEA TO MARBLE SIZED HAIL...IN ADDITION TO FREQUENT LIGHTNING STRIKES AND VERY HEAVY RAIN. PEOPLE IN CENTRAL LEA AND EAST CENTRAL EDDY COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 2:17 PM CDT | Areal Flood Advisory | MAF | Borden, Scurry | 118 min |
| Sep 9, 4:00 PM CDT | Areal Flood Advisory | MAF | Glasscock, Reagan | 3 hr |
| Sep 9, 4:17 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 58 min |
| Sep 9, 4:39 PM CDT | Flash Flood Warning | MAF | Ector, Midland | 3 hr |
| Sep 9, 4:45 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 37 min |
| Sep 9, 4:54 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Midland, Upton | 51 min |
| Sep 9, 5:41 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Upton | 27 min |
| Sep 9, 6:04 PM CDT | Areal Flood Advisory | MAF | Crane | 116 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.